Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 89, NWS Shreveport, LA

October 29, 2009Bowie County, Cass County, Texas; Miller County, Arkansas

NWS Shreveport, LA issued this tornado warning at Oct 29, 2009, 6:41 PM CDT for Bowie County, Cass County, Texas; Miller County, Arkansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 29, 2009, 6:41 PM CDT (23:41 UTC)
Expired
Oct 29, 2009, 7:15 PM CDT
In force
34 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Miller County, AR, Bowie County, TX, Cass County, TX

The radar

The Shreveport radar (KSHV), 97 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 29, 7:13 PM CDTTSTM WND DMG5 Sw Texarkana, TXTWO CARS BLOWN OFF HWY. 59 IN THE LIBERTY-EYLAU COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 1:14 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 350 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 292341
TORSHV
ARC091-TXC037-067-300015-
/O.NEW.KSHV.TO.W.0089.091029T2341Z-091030T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
641 PM CDT THU OCT 29 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN BOWIE COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WAKE VILLAGE...TEXARKANA...
  NORTHEASTERN CASS COUNTY IN NORTHEAST TEXAS...
  WEST CENTRAL MILLER COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 715 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES WEST OF
  QUEEN CITY...OR 12 MILES WEST OF ATLANTA...MOVING NORTHEAST AT 35
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DOUGLASSVILLE...DOMINO AND PLEASANT HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA AND NORTHEASTERN
TEXAS.

&&

LAT...LON 3347 9408 3321 9391 3307 9438 3318 9445
TIME...MOT...LOC 2341Z 239DEG 28KT 3315 9435

$$

13
1 follow-up statement
000 
WWUS54 KSHV 292351
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
651 PM CDT THU OCT 29 2009

ARC091-TXC037-067-300015-
/O.CON.KSHV.TO.W.0089.000000T0000Z-091030T0015Z/
MILLER AR-BOWIE TX-CASS TX-
651 PM CDT THU OCT 29 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR CASS...
BOWIE AND MILLER COUNTIES...

AT 652 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A TORNADO.  THIS TORNADO WAS LOCATED 9 MILES WEST OF DOMINO...
OR 9 MILES NORTHWEST OF ATLANTA...MOVING NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAKE
VILLAGE...TEXARKANA AND PLEASANT HILL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA AND NORTHEASTERN
TEXAS.

&&

LAT...LON 3314 9426 3326 9433 3347 9408 3321 9391
TIME...MOT...LOC 2352Z 239DEG 28KT 3322 9425

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 29, 6:09 PM CDT, 32 minutes earlier.

Area forecast discussion, Oct 29, 6:09 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
609 PM CDT THU OCT 29 2009

.DISCUSSION...
TORNADO WATCH IN EFFECT UNTIL 6 PM FOR SE OK AND PORTIONS OF NE
TX...HAS EXPIRED./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  60  47  69  47 / 100  80  40  10  10
MLU  64  65  48  65  47 / 100 100  60  30  10
DEQ  57  58  42  64  43 / 100  60  20  10  10
TXK  57  60  45  64  48 / 100  80  40  10  10
ELD  58  60  45  64  43 / 100  80  40  10  10
TYR  55  58  45  68  49 / 100  60  20  10  10
GGG  57  59  44  68  45 / 100  80  40  10  10
LFK  59  63  45  71  46 / 100  80  40  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-059-070.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001-002-010-011-017-018.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Oct 29, 11:56 AM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT THU OCT 29 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-301700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1156 AM CDT THU OCT 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE...COMBINED WITH A SLOW MOVING SURFACE
COLD FRONT AND RICH LOW LEVEL MOISTURE...WILL PROVIDE FOR
WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...DAMAGING
WINDS...AND ISOLATED TORNADOES. FLOODING WILL BE A SIGNIFICANT
CONCERN WITH RAINFALL TOTALS AVERAGING AROUND 3 TO 6 INCHES
AREAWIDE...INCLUDING ISOLATED AMOUNTS OF UP TO 7 INCHES POSSIBLE
THROUGH FRIDAY. THE MOST LIKELY LOCATING FOR THE HIGHEST RAINGALL
TOTALS WIL BE ACROSS NORTHWEST LOUISIANA.

ALTHOUGH THERE WILL BE A POTENTIAL FOR BOTH SEVERE WEATHER AND
FLOODING THIS AFTERNOON AND OVERNIGHT...THE MAIN TORNADIC THREAT
WITH BE WITH THE PREFRONTAL STORMS THIS AFTERNOON...ESPECIALLY
ACROSS NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA...IN ASSOCIATION
WITH STORMS THAT ARE CURRENTLY STILL DEVELOPING. THE MAIN THREAT
FOR SIGNIFICANT FLOODING WILL BE TONIGHT...AS WELL AS POSSIBLE
STRONG TO DAMAGING STRAIGHT LINE WINDS ASSOCIATED WITH A SLOW
MOVING SQUALL LINE ENTERING NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA
DURING THE EVENING FROM THE WEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

HEAVY RAIN WILL LINGER INTO MUCH OF THE DAY FRIDAY...WITH A
CONTINUED FLOODING THREAT.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS WILL LIKELY BE REQUIRED THIS
AFTERNOON AND EVENING. LOCAL FLOODING ALSO POSSIBLE THIS
AFTERNOON...BECOMING MORE LIKELY AREAWIDE TONIGHT AND FRIDAY.
EMERGENCY MANAGERS NEED TO PREPARE FOR POSSIBLE SIGNIFICANT FLOODING.

VII

In the hours before

Local storm report, Oct 29, 5:10 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     LISBON                  33.27N 92.83W
10/29/2009                   UNION              AR   LAW ENFORCEMENT

            SEVERAL HOMES DAMAGED WITH TREES DOWNED IN THE LISBON
            AREA...POSSIBLE TORNADO

&&

12
Local storm report, Oct 29, 5:34 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
534 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      5 SE MARSHALL           32.48N 94.29W
10/29/2009                   HARRISON           TX   LAW ENFORCEMENT

            HIGH WATER OVER FM 31 SOUTHEAST OF MARSHALL.

&&

15
Local storm report, Oct 29, 5:58 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
558 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     FLASH FLOOD      LUFKIN                  31.33N 94.73W
10/29/2009                   ANGELINA           TX   BROADCAST MEDIA

            KNIGHT AVE AND WHIPPERWILL DR ARE CLOSED DUE TO HIGH
            WATER.

&&

15
Local storm report, Oct 29, 6:01 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
601 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TORNADO          MAGNOLIA                33.27N 93.24W
10/29/2009                   COLUMBIA           AR   EMERGENCY MNGR

            TREES DOWNED IN SE PART OF CITY NEAR COUNTY ROAD 11

0537 PM     TORNADO          MAGNOLIA                33.27N 93.24W
10/29/2009                   COLUMBIA           AR   EMERGENCY MNGR

            TREE DOWNED ON NURSING HOME...MOBILE HOME PARK SUSTAINED
            DAMAGE WITH A PERSON TRAPPED...IN NE PART OF CITY

&&

12
Local storm report, Oct 29, 6:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      LUFKIN                  31.33N 94.73W
10/29/2009                   ANGELINA           TX   TRAINED SPOTTER

            WATER OVER US 59 LOOP

&&

KSTELLMA
Local storm report, Oct 29, 6:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
622 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     LUFKIN                  31.33N 94.73W
10/29/2009                   ANGELINA           TX   TRAINED SPOTTER

            TREES DOWNED ON HWY 94 AND US 59

&&

KSTELLMA

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 3:41 AM CDTLake Wind AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more15 hr
Oct 29, 2:19 PM CDTTornado WarningSHVHarrison, Panola26 min
Oct 29, 2:28 PM CDTTornado WarningSHVPanola13 min
Oct 29, 3:24 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola, Shelby51 min
Oct 29, 4:10 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches50 min
Oct 29, 4:28 PM CDTTornado WarningSHVAngelina, Nacogdoches, San Augustine, Shelby47 min
Oct 29, 4:32 PM CDTTornado WarningSHVPanola, Shelby28 min
Oct 29, 4:49 PM CDTTornado WarningSHVHarrison, Panola41 min
Oct 29, 5:03 PM CDTFlash Flood WarningSHVHarrison, Panola, Shelby4 hr
Oct 29, 5:14 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Panola, Shelby46 min
Oct 29, 5:15 PM CDTFlash Flood WarningSHVAngelina, Nacogdoches, Rusk4 hr
Oct 29, 5:27 PM CDTTornado WarningSHVCass, Harrison, Marion48 min
Oct 29, 5:55 PM CDTSevere Thunderstorm WarningSHVBowie, Camp, Cass, Gregg, Harrison, Marion and 2 more65 min
Oct 29, 5:58 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola, Shelby47 min
Oct 29, 6:16 PM CDTFlash Flood Warning EmergencySHVShelby3 hr
Oct 29, 1:55 PM CDTTornado WarningSHVUnion35 min
Oct 29, 2:56 PM CDTTornado WarningSHVUnion34 min
Oct 29, 3:56 PM CDTTornado WarningSHVLafayette, Miller14 min
Oct 29, 4:52 PM CDTFlash Flood WarningSHVColumbia4 hr
Oct 29, 4:57 PM CDTSevere Thunderstorm WarningSHVHempstead, Nevada37 min
Oct 29, 5:03 PM CDTSevere Thunderstorm WarningSHVLafayette, Miller42 min
Oct 29, 5:07 PM CDTSevere Thunderstorm WarningSHVColumbia, Nevada38 min
Oct 29, 5:24 PM CDTFlash Flood WarningSHVLafayette, Miller4 hr
Oct 29, 5:27 PM CDTTornado WarningSHVColumbia, Nevada33 min
Oct 29, 6:35 PM CDTTornado WarningSHVColumbia, Nevada25 min
Oct 29, 6:48 PM CDTTornado WarningSHVUnion42 min
Oct 29, 6:49 PM CDTTornado WarningSHVLittle River, Sevier41 min

Nearby

Tornado Warnings in Texas, 2009Tornado Warnings in Arkansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.